Hail, Elbert
- When
- June 1, 1:30 PM MST
- Where
- Elbert County, 2.82 mi N of Fondis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.260, -104.440
A severe thunderstorm produced hail up to quarter size in Elbert County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to quarter size in Elbert County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 1, 11:22 AM MST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1222 PM MDT Thu Jun 1 2023 .UPDATE... Issued at 1030 AM MDT Thu Jun 1 2023 There has been a good deal of cloud cover this morning and a few showers have been observed as well. This is keeping temperatures down a bit below model consensus. As a result, the instability will be on the lower side today despite good moisture in place. This will likely keep storms below severe thresholds although a storm or two could produce severe winds. This will also keep storms in the burn areas slightly weaker than expected which could limit the flash flood threat. The HREF models are largely underwhelmed by today's conditions and they don't have many strong updrafts or max wind speeds forecast. This seems reasonable and the forecast grids for PoPs and QPF were largely left the same. && .SHORT TERM...(Today and tonight) Issued at 413 AM MDT Thu Jun 1 2023 Models have a good handle on the big picture, but seem to be lacking with the strength of the lift rotating from the OK/TX panhandles across eastern Colorado today. There are hints of this area of lift drifting northward, but it doesn't produce much precipitation in the models and it looks like there should be more given that we already have some isolated showers out ahead of the lift. We bumped up PoPs a bit especially this morning, and lowered temperatures a couple of degrees. Cell motions still look decent and with a rather cloudy airmass keeping temperatures down, convection mostly won't be that strong. CAPEs should be mostly 500-1000 J/kg, maybe up to 1500 J/kg out on the plains if there's sun, but there might not be. So the only burn area flood concern is if there's training along a foothills convergence line. This is possible, especially at the start of diurnal convection in the early afternoon if that's how today plays out. Severe threat looks low as there's not much shear and less CAPE than yesterday. .LONG TERM...(Friday through Wednesday) Issued at 413 AM MDT Thu Jun 1 2023 Early in the period, there will be a negatively tilted, messy trough over the western states. This trough will weaken as a large ridge builds to our northeast, centered over south-central Canada and the Dakotas, then models have a closed low moving in over the Desert Southwest early next week. Models still develop that MCS to our south on Friday night, at the leading edge of a shortwave coming up out of the Desert Southwest. While there are notable differences in the development and progression of the system and its features, there is a good chance that does wrap back around the wave to keep widespread showers going across northeast Colorado all Saturday, and moderate to heavy rainfall is possible. There looks to be great moisture throughout the period streaming constantly from the Gulf of Mexico. Friday might be the driest day and still has near normal precipitable water; otherwise, values look to be often 150 to 200 of normal across all northeast Colorado. Surface dewpoints will persistently be in the 40s and 50s across the plains and 30s and 40s across the high country, and 6 to 9 g/kg low to mid level specific humidity. All the moisture and associated cloudiness should also limit instability, however. Lapse rates look modest at best most places most of the time. Expect showers to develop each afternoon, with some thunder, though the primary hazards will generally be hydrologic rather than severe due to a general lack of shear. There should be enough most days to support multi-cell storms but not many supercells. A few storms may produce marginally severe hazards, particularly farther east and northeast over the plains where there will tend to be better heat and instability. Forecast soundings exhibit long, skinny CAPE profiles and warm rain processes will likely dominate, and there is certainty a marginal risk of flooding, but for now the flow looks strong enough to keep storms moving. It doesn't seem likely that widespread flooding will be a significant threat without training. There will at least a limited threat of burn area flash flooding each day, and often an elevated threat to the Cameron Peak burn area due to its location relative to the Continental Divide. Due to the unusual flow aloft, shower and thunderstorm motions will tend to be southerly, and sometimes with an easterly component - which is downright rare for us. The cooling trend will continue through Saturday, and high temperatures will be down to the 60s across the plains, and mostly 40s and 50s across the high country. Then there should b a gradual warming trend for the rest of the period, back to near normal temperatures by Tuesday or Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1215 AM MDT Thu Jun 1 2023 Thunderstorms are forming over the foothills this early afternoon and will move towards the terminals in the next couple of hours. These storms will bring gusty winds possibly as high as 35 knots. This could impact arrival rates as ceilings could drop to around 6,000 ft or lower. The best chance for storms is around 20Z at BJC and APA and at 21Z at DEN. There may be a second round of showers and storms in the early evening around 00-02Z but these would be weaker. Overnight tonight, winds will become very weak. There is a slight chance that fog develops at DEN but it is a low enough chance to not include it in the TAF. Tomorrow, showers and storms will likely form in the afternoon again. Strong wind gusts would be the primary hazard. && .HYDROLOGY... Issued at 413 AM MDT Thu Jun 1 2023 Storms are expected to be weaker today and they will still be moving. There's still enough moisture for some of the storms to produce a period of heavy rain. There is a chance of upslope winds focusing storms in the same area for a few hours this afternoon on the east slopes of the Front Range. For this reason, we'll maintain an elevated risk of burn area flooding for the Cameron Peak burn area, with a limited risk elsewhere. There looks to be great moisture throughout the rest of the period, but a general lack of instability and shear. Forecast soundings exhibit long, skinny CAPE profiles and warm rain processes will likely dominate, and there is certainty a marginal risk of flooding, but for now the flow looks strong enough to keep storms moving. It doesn't seem likely that widespread flooding will be a significant threat without training. There will at least a limited threat of burn area flash flooding each day, and often an elevated threat to the Cameron Peak burn area. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Danielson SHORT TERM...Gimmestad LONG TERM...EJD AVIATION...Danielson HYDROLOGY...EJD/Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Thu Jun 1 2023 COZ030>051-021715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Thu Jun 1 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will increase by early afternoon, with most areas seeing a storm or two during the afternoon or early evening. Most of the storms will produce light rain and wind gusts up to 35 mph, however a few of the storms will produce localized heavy rain, small hail, and gusts up to 50 mph. There is a threat of burn area flash flooding, mainly in the Cameron Peak burn area this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There should be scattered to widespread showers and thunderstorms through the period, and while a few storms will produce marginal threats of hail and wind, the primary hazard will be heavy rain and flooding. The greatest and most widespread rainfall will likely occur Saturday and Sunday. There is a limited threat of burn area flash flooding every day, and with an elevated threat to the Cameron Peak burn area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
1252 PM MDT Thu Jun 1 2023
COZ038-011930-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1252 PM MDT Thu Jun 1 2023
...A strong thunderstorm will impact portions of north central Weld
County through 130 PM MDT...
At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 8 miles southwest of
Hereford, or 26 miles southeast of Cheyenne, moving northwest at 10
mph.
HAZARD...Landspouts possible and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
This storm will remain over mainly rural areas of north central Weld
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
&&
LAT...LON 4085 10429 4081 10433 4080 10446 4099 10461
4100 10435
TIME...MOT...LOC 1851Z 143DEG 10KT 4089 10443
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
COOPERSpecial Weather Statement
National Weather Service Denver CO
215 PM MDT Thu Jun 1 2023
COZ041-012100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
215 PM MDT Thu Jun 1 2023
...Strong thunderstorms will impact portions of northeastern Douglas
and northwestern Elbert Counties through 300 PM MDT...
At 214 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of The Pinery to 4 miles east of
Elbert, or along a line extending from 24 miles southeast of Denver
to 29 miles northeast of Colorado Springs. Movement was east at 15
mph.
HAZARD...Landspouts possible, winds in excess of 40 mph, and nickel
size hail.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Parker, Elbert, Elizabeth, Kiowa, Ponderosa Park, The Pinery
and Franktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a tornado is spotted seek shelter inside a sturdy building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3952 10482 3949 10477 3951 10475 3956 10476
3956 10447 3954 10447 3954 10445 3934 10431
3934 10433 3932 10434 3931 10432 3929 10431
3930 10429 3931 10429 3914 10417 3914 10459
TIME...MOT...LOC 2014Z 267DEG 11KT 3945 10467 3922 10446
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
COOPERThe Denver radar (KFTG), 59 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106772.